Label Change on 'Low T' Products to Warn of Heart Attack, Stroke Risk

label-change-low-t

On Tuesday, the FDA announced that the makers of prescription testosterone products will be required to update the labels for their “Low T” therapies to warn men about a possible increased risk of heart attack and stroke, as well as to clarify the approved uses for the prescriptions.

FDA has become aware that testosterone is being used extensively in attempts to relieve symptoms in men who have low testosterone for no apparent reason other than aging

The announcement came more than a year after the FDA first said it was evaluating the safety of these therapies following the publication of two studies that found that men using prescription testosterone were at a higher risk for suffering various cardiovascular injuries. According to these studies, men using “Low T” therapies were more likely to suffer heart attacks, ischemic strokes and death. In particular, middle-aged men who had histories of heart trouble and men older than 65 were found to have a significantly higher risk for suffering heart attacks while taking prescription testosterone. The research studies spurred over 1,000 lawsuits against the makers of “Low T” prescriptions, with men alleging they were never adequately warned about the health risks.

In the most recent drug safety announcement, the FDA said that these same studies, along with reports that “Low T” therapies were being overprescribed, influenced the label changes.

“FDA has become aware that testosterone is being used extensively in attempts to relieve symptoms in men who have low testosterone for no apparent reason other than aging,” the agency said in its communication. “The benefits and safety of this use have not been established.”

According to the FDA, testosterone replacement therapies including AndroGel, Testim and Fortesta have only been approved for use in men who have low testosterone caused by specific medical conditions. For instance, disorders of the testicles, pituitary gland or brain can cause a condition known as hypogonadism, where the body does not produce enough testosterone. The FDA warned that doctors should only prescribe testosterone therapies to patients whose laboratory tests have confirmed that one or more of these medical conditions exist. In addition, the FDA has mandated that “Low T” therapy manufacturers must clarify these approved uses on their products’ labels.

Finally, the agency warned that patients using replacement testosterone therapies should be aware of symptoms of heart attacks and strokes, which include chest pain, shortness of breath, trouble breathing, weakness in one part of the body and slurred speech. The FDA said that any men using “Low T” therapies and suffering from any of these symptoms should immediately seek medical attention.

comments